Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Northern Indiana

May 16, 2001Cass County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 16, 2001, 1:15 PM EST for Cass County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 16, 2001, 1:15 PM EST (18:15 UTC)
Expired
May 16, 2001, 2:20 PM EST
In force
65 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, IN

The radar

The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 161817
SVRFWA
INC017-161920-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EST WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASS COUNTY IN INDIANA

* UNTIL 220 PM EST

* AT 115 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF LOGANSPORT...MOVING SOUTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...  
  CLYMERS
  DEACON
  LINCOLN
  GALVESTON

QUARTER SIZED HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4086 8651 4070 8662 4056 8617 4075 8620

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:30 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 16, 10:30 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1030 AM EST WED MAY 16 2001

MCS MOVG SLOWLY SEWD ACRS SRN PORTION CWA THIS MORNING. CONVECTION
HAS CAUSED STRNY BNDRY TO SHIFT SW TO JUST WEST AND SOUTH OF CWA
ATTM. SFC LOW OVR NERN IL EXPECTED TO MOVE INTO SW MI BY 00Z. STNRY
BNDRY XPCD TO LIFT NE AHD OF LOW AS A WARM FRONT ACRS THE CWA THIS
AFTN. WK CDFNT XPCD TO MOVE SLOWLY EAST ACROSS CWA TNGT. AIRMASS
XPCD TO DESTABILIZE IN WARM SECTOR AHD OF FRONT WITH TSTMS DVLPG NR
IT AND MOVG ACRS THE AREA LATE THIS AFTN AND TNGT. MORE LOCALLY HVY
RAIN LIKELY WITH THESE STORMS...SPCLY SE PORTION OF CWA WHERE FRONT
WILL MOVE THRU LAST. HVY RAIN THREAT LOOKS TO BE MAINLY LATE
AFTN/TNGT FOR US. WL UPDATE ZONES FOR MINOR CHANGES...MAINLY TO ADD
TIMING OF TSTM REDEVELOPMENT.

.IWX...NONE.

DJT

In the hours before

Local storm report, May 16, 9:35 AM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 AM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    1 W OHIO CITY             OH   WIND DAMAGE
05/15/01   VAN WERT                       FARM BUILDING BLOWN
                                          OVER. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, May 16, 11:38 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1138 AM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    FRANCESVILLE              IN   1 INCH HAIL
05/16/01   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:21 PM ESTSevere Thunderstorm WarningIWXLaGrange49 min
May 15, 7:25 PM ESTSevere Thunderstorm WarningIWXAdams55 min
May 15, 7:41 PM ESTSevere Thunderstorm WarningIWXElkhart49 min
May 15, 7:51 PM ESTSevere Thunderstorm WarningIWXAllen49 min
May 15, 7:56 PM ESTSevere Thunderstorm WarningIWXNoble54 min
May 16, 12:10 PM ESTSevere Thunderstorm WarningIWXWhite50 min
May 16, 1:43 PM ESTSevere Thunderstorm WarningIWXCass, Miami47 min
May 16, 6:28 PM ESTSevere Thunderstorm WarningIWXCass22 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.